Page 1 of 2 12 LastLast
Results 1 to 10 of 16

Thread: Good Old Steroids

  1. #1
    Join Date
    Dec 2010
    Location
    Perth, Western Australia
    Posts
    92
    Blog Entries
    2
    Thanks
    3
    Thanked 34 Times in 21 Posts

    Default Good Old Steroids

    Hi crew,
    I've been taking prednisone since I had a bad flare in March this year and I'm nearly completely finished, down to 1mg this week. My rheumy wanted me to stay on them a bit longer this time to curb the disease activity and boost my chances of "remission". I know the usual side effects, increased appetite, increased risk of diabetes etc but I've noticed since being on them my nose runs like a tap. Not just sometimes but pretty much every time I eat any food! Tonight I bent over into the cupboard and I saw what I thought was water dripping on to the floor...yeah turns out that was my nose. Charming right?!

    Just wondering if anyone else has had any bizarre side effects from the prednisone?
    Diagnosed with SLE and Antiphospholipid Syndrom - June 2010

  2. #2
    Join Date
    Apr 2009
    Location
    Kentucky
    Posts
    1,165
    Thanks
    234
    Thanked 143 Times in 105 Posts

    Default

    Are you having any other problems right now?
    "A bad cold wouldn't be so annoying if it weren't for the advice of our friends."~ Kin Hubbard

    Diagnosed: SLE, Raynauds, InterstitialLung Disease, GERD, Myositis, Vasculitis, Possible Sjogrens.
    Medications: 400mg Plaquenil, 2000mg Cellcept, 10mg Norvasc, Nitroglycerin Patch, 20mg Prilosec, 10mg Flexeril, 4mg Medrol, 81mg Asprin.

  3. #3
    Join Date
    Mar 2009
    Location
    Dallas, Tx
    Posts
    1,859
    Thanks
    145
    Thanked 411 Times in 337 Posts

    Default

    Quote Originally Posted by Nat View Post
    Hi crew,
    I've been taking prednisone since I had a bad flare in March this year and I'm nearly completely finished, down to 1mg this week. My rheumy wanted me to stay on them a bit longer this time to curb the disease activity and boost my chances of "remission". I know the usual side effects, increased appetite, increased risk of diabetes etc but I've noticed since being on them my nose runs like a tap. Not just sometimes but pretty much every time I eat any food! Tonight I bent over into the cupboard and I saw what I thought was water dripping on to the floor...yeah turns out that was my nose. Charming right?!

    Just wondering if anyone else has had any bizarre side effects from the prednisone?
    That is one side effect you can live without, right? You poor thing.
    I only get a steriod shot in my butt, once in a while, when I am in a bad flare. My rheumy doesn't like to prescribe prednison, because he hates the long term effects from them. He always says, " they do more harm than good".
    I hope that weird side effect will stop soon.
    Until then, keep your nose away from the food.LOL

    Debbie
    I may have been dealt a bad hand, but at least I'm still playing with a full deck. ( most of the time anyway).

  4. #4
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,914
    Blog Entries
    1
    Thanks
    1,393
    Thanked 1,617 Times in 1,107 Posts

    Default

    just maybe......

    do you have sinusitus, that is triggered off even more by the steroids.

    if you remember, i had bad sinuses, and needed an operation last year.
    if your sinuses are inflamed, then the steroids could be effecting an existing problem.

  5. #5
    Join Date
    Dec 2010
    Location
    Perth, Western Australia
    Posts
    92
    Blog Entries
    2
    Thanks
    3
    Thanked 34 Times in 21 Posts

    Default

    @Ritz - no more other side effects at the moment, my lupus symptoms are under control too...i really should just be thankful for that!!
    @Steve - I had a cold about 3 weeks ago and think it turned into a sinus infection from me using a nasal spray...it seems to have cleared now but still get the dripping nose. so disgusting...even when i write it, it creeps me out. We'll see how much its cleared when I fly to and from Gero tomorrow!!
    Diagnosed with SLE and Antiphospholipid Syndrom - June 2010

  6. #6
    Join Date
    Aug 2011
    Location
    Perth Western Australia
    Posts
    37
    Thanks
    21
    Thanked 2 Times in 2 Posts

    Default

    I am almost of my steroids after being on them from when I was firs diagnosed just over a year ago but then my rheumy wanted to bump me up to 10mg again for a week then 5 then back to I was on 2 then 1 then none. He said my other option as I had felt a slight flare coming on was to just touch it out. I went up but noticed the puffy cheeks straight away and they don't feel like they're doing anything amazing but I am guessing if I were not on them I could feel the difference. I'm really tempted to just go straight down back to two now, what do you think? I would start the 5 the day after tomorrow I think.

    Thanks guys

  7. #7
    Join Date
    Aug 2011
    Location
    Stoneville, Western Australia
    Posts
    28
    Thanks
    21
    Thanked 11 Times in 9 Posts

    Default

    You know what I think Listen to the Rheumy! There is a reason he wants you to take them in the prescribed doses, otherwise HE would tell you to drop down to the lower dose already.

  8. #8
    Join Date
    Jan 2011
    Location
    wa, australia
    Posts
    5
    Blog Entries
    3
    Thanks
    4
    Thanked 1 Time in 1 Post

    Default

    hi all,
    I was diagnosed in the mid 90's with lupus, and was on prednisone for over ten years, my doses were 50mg and dropped to 25mg plus they also put me on plaquenil which i did not cope well at all. I was so emotional it was soooo bizarre then i got sjogrens and couldnt cry for a year! the eyes and mouth so so dry i ran out of tears and saliva :O
    I think short term is not so bad but years and years it must do some harm for sure, thou it is a very trusted medication they use for lupus and one that has been around the longest.
    Last edited by rouge; 09-12-2011 at 09:51 PM.

  9. #9
    Join Date
    Aug 2011
    Location
    Perth Western Australia
    Posts
    37
    Thanks
    21
    Thanked 2 Times in 2 Posts

    Default

    OMG well the so called depression I think I am experiencing started a little after I started the plaquenil. I wonder if anyone else experiences this because maybe there is a link? I had Sjogrens first, I wish that would stop the tears haha. Yeh well I'm down to 5mg again tomorrow so that's good and hen hopefully go back off wooohoo but has anyone else had that experience, maybe not realizing the link but that they became emotional soon after they started plaquenil? Thanks. Obviously it probably isn't the medicine itself but I'm guessing what it does hormone wise etc if that makes any sense? Thanks! May just be a coincidence but it's worth looking into I think
    Last edited by YollyDolly; 09-12-2011 at 11:13 PM.

  10. #10
    rob is offline Super Moderator Super ModeratorEmperor of the World
    Join Date
    Feb 2008
    Posts
    3,681
    Thanks
    426
    Thanked 1,105 Times in 628 Posts

    Default

    Quote Originally Posted by YollyDolly View Post
    OMG well the so called depression I think I am experiencing started a little after I started the plaquenil. I wonder if anyone else experiences this because maybe there is a link? I had Sjogrens first, I wish that would stop the tears haha. Yeh well I'm down to 5mg again tomorrow so that's good and hen hopefully go back off wooohoo but has anyone else had that experience, maybe not realizing the link but that they became emotional soon after they started plaquenil? Thanks. Obviously it probably isn't the medicine itself but I'm guessing what it does hormone wise etc if that makes any sense? Thanks! May just be a coincidence but it's worth looking into I think

    Hi Yolanda,

    I'm not aware of any links between Plaquenil and depression. I've been on Plaq for many years now, and I have no mood changes associated with taking it.

    Steroids on the other hand, can induce all sorts of strange moods. Also, Lupus disease activity itself can cause a fairly severe bout of depression not only from the emotional fact that you know you have Lupus, but also from actual changes in brain chemistry it can cause. This is a fairly well known effect, but the actual mechanism behind it is not well understood. Plaquenil reduces Lupus disease activity which can as an indirect side effect, actually alleviate feelings of depression caused by the disease activity.

    In regards to strange steroid side effects, I've not taken oral pred in a long time, but when I did, I'd get confused while talking, and people would tell me that my sentences were coming out somewhat backwards. I kinda sounded like Yoda.

    I'd say things like- 'Steroids, I do not like", and "It sucks, having Lupus does". It was pretty comical.

    Rob

  11. The Following 2 Users Say Thank You to rob For This Useful Post:

    ritzbit (09-13-2011), tgal (09-13-2011)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •